Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

September 1, 2021Logan County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Sep 1, 2021, 7:19 PM MDT for Logan County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 7:19 PM MDT (01:19 UTC)
Expired
Sep 1, 2021, 8:00 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Hail
0.25 in
Wind
55

County Logan County, CO

The radar

The Goodland radar (KGLD), 172 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2793 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS85 KBOU 020119
SPSBOU

Special Weather Statement
National Weather Service Denver CO
719 PM MDT Wed Sep 1 2021
 
COZ048-050-051-020200-
Phillips County CO-Sedgwick County CO-Logan County CO-
719 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of Logan, western
Phillips and western Sedgwick Counties through 800 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm near
St Petersburg, or 16 miles east of Sterling, moving north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sterling, Haxtun, Fleming, Iliff, Peetz, Sedgwick, Crook, St
Petersburg, Proctor, Padroni, Marks Butte, Highland Center, Twin
Buttes, Fairfield and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4045 10251 4045 10329 4100 10321 4100 10241
TIME...MOT...LOC 0119Z 198DEG 36KT 4057 10289 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

ENTREKIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Sep 1, 6:12 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 1, 6:12 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
612 PM MDT Wed Sep 1 2021

.SHORT TERM...(This evening through Thursday)
Issued at 327 PM MDT Wed Sep 1 2021

The large batch of rain is beginning to move into the western and
southwestern CWA currently. The rainfall is mainly light. There
is a significant boundary, now stretched from west central Douglas
County right across our radar to the southeastern corner of Weld
County.

Models show a weak upper trough push across the CWA tonight into
Thursday morning.  The upper ridge builds back in by day's end.  The
flow aloft will be west-southwesterly from 40 to 60 knots at jet
level overnight and Thursday.  The synoptic scale energy is benign
for the CWA tonight and Thursday.  The low level winds have a
downsloping component to them a good part of tonight, with mainly
upslope on Thursday.

Moisture is pretty decent overnight. then just fair on Thursday.
Precipitable water amounts range from 0.90 inch west to 1.50 inches
east much of the first period. By Thursday, the range is 0.50 inch
west to 1.20 inch east. Models have widespread measurable rainfall
over the CWA this evening, with some over the eastern and eastern
thirds overnight.  Overall, concerning rainfall, just the burn areas
represent any concerning as far as water issues go. For temperatures,
Thursday's highs are 3-56 C cooler than today's highs.

.LONG TERM...(Thursday night through Wednesday)
Issued at 254 PM MDT Wed Sep 1 2021

There's some lingering moisture Thursday night, though forcing for
precipitation is weak. We should see the diurnal mountain
convection drifting east and gradually fading. On Friday there's a
weak shortwave approaching. This will bring an increase in
moisture again, but there's a little warming aloft as well, which
seriously limits the CAPE. Convection may be limited to a brief
bout of showers with the forcing in the late afternoon or evening.
Our statistical guidance is showing higher PoPs, but this day
could turn out to have much less activity than advertised. Given
the higher moisture content, there could still be a small burn
area flood risk, but with the limiting factors the risk looks
fairly small.

An upper ridge will build over the Great Basin this weekend with
the center possibly shifting east to the central Rockies by early
next week. This will bring drier and warmer weather again. The
combination of a couple weak shortwaves moving over the ridge
bringing little puffs of less hot air, and longer nights, will
likely keep us from realizing the heat we would otherwise have
with that strong of a high over us. Nevertheless it will likely be
near or above 90 degrees most of these days. There is potential
for a cooler day if one of the little fronts winds up being a bit
stronger, but we could also have a day or two of near record
temperatures in the mid 90s if the warmest air gets right over us
without the effect of one of those shortwaves for a few days. Hard
to pin down any details since the model performance on the ridge
details that far in advance are doubtful. Convection should be at
a minimum after Saturday, though an isolated mountain storm can't
be ruled out somewhere in there.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 542 PM MDT Wed Sep 1 2021

VFR conditions will continue through the TAF period for all TAF
sites across the region. The previous stationary boundary has
pushed east therefore winds will most likely continue from the
northwest through Thursday morning. ILS conditions are favorable
for KDEN through Thursday morning due to incoming moisture.
Typical drainage winds are unlikely due to ongoing showers through
the evening. Thursday afternoon isolated thunderstorms are
possible but lacking favorable conditions so rain showers were
include in this TAF issuance. Forecast confidence increases Friday
for wildfire smoke impacting slantwise visibility levels.

&&

.HYDROLOGY...
Issued at 254 PM MDT Wed Sep 1 2021

There will be a threat of flash flooding over the burn areas this
evening and overnight. The threat is not very significant as the
rainfall will mostly be light, with a few moderate areas embedded.

There will be a low threat of burn scar flooding in the late
afternoon and early evening hours on Thursday and Friday as
scattered thunderstorms are expected. From Saturday into early
next week there will be less moisture with little or no
thunderstorm activity.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Gimmestad
AVIATION...AD
HYDROLOGY...Gimmestad
Hazardous weather outlook, Sep 1, 11:16 AM MDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Wed Sep 1 2021

COZ030>051-021730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Wed Sep 1 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to likely showers and a few thunderstorms are expected
in the mountains and foothills this afternoon and evening. There
could be a threat of flash flooding, mainly over the burn areas.
Scattered showers and a few thunderstorms are expected over the
plains from late afternoon through the evening and into the
overnight hours further east.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms are expected over the
mountains Thursday and Friday, with a chance of late day storms on
the plains. Locally heavy rainfall is possible from a few of the
storms over the mountains, with a limited threat of flash
flooding in the burn areas. There is a marginal risk of severe
thunderstorms over the northeast plains Friday afternoon and
evening. One or two storms could produce quarter size hail and
wind gusts to 60 mph. This weekend into early next week, drier air
will return with less thunderstorm activity expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

RJK/Gimmestad

In the hours before

Special weather statement, Sep 1, 6:25 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Denver CO
625 PM MDT Wed Sep 1 2021

COZ048-049-020115-
Washington County CO-Logan County CO-
625 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of northeastern
Washington and southeastern Logan Counties through 715 PM MDT...

At 624 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burdett, or 16 miles northeast of Akron, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling, Akron, Otis, Fleming, St Petersburg, Burdett, Platner and
Lone Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 10270 4015 10285 4016 10328 4076 10320
TIME...MOT...LOC 0024Z 191DEG 33KT 4035 10303

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ENTREKIN
Special weather statement, Sep 1, 7:19 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
719 PM MDT Wed Sep 1 2021

COZ048-050-051-020200-
Phillips County CO-Sedgwick County CO-Logan County CO-
719 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of Logan, western
Phillips and western Sedgwick Counties through 800 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm near
St Petersburg, or 16 miles east of Sterling, moving north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling, Haxtun, Fleming, Iliff, Peetz, Sedgwick, Crook, St
Petersburg, Proctor, Padroni, Marks Butte, Highland Center, Twin
Buttes, Fairfield and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 10251 4045 10329 4100 10321 4100 10241
TIME...MOT...LOC 0119Z 198DEG 36KT 4057 10289

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:25 PM MDTSpecial Weather StatementBOULogan50 min
Sep 1, 7:58 PM MDTSpecial Weather StatementBOULogan, Sedgwick47 min
Sep 2, 5:04 PM MDTAreal Flood AdvisoryBOUGrand63 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.